Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Binghamton, NY

March 28, 2005Tioga County, New York

NWS Binghamton, NY issued this flash flood warning at Mar 28, 2005, 3:10 PM EST for Tioga County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 3:10 PM EST (20:10 UTC)
Expired
Mar 28, 2005, 9:00 PM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 20 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 282010
FFWBGM
NYC107-290200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 900 PM EST

* AT 305 PM EST...TIOGA COUNTY EMERGENCY MANAGEMENT REPORTED THAT
  ROUTE 96 NEAR OWEGO WAS CLOSED DUE TO FLOODING. THERE WAS ABOUT
  A FOOT AND ONE HALF OF WATER FLOWING OVER THE ROAD FROM OWEGO
  CREEK. ADDITIONAL RAINFALL AND SNOWMELT WILL CONTINUE FLOOD
  PROBLEMS IN OWEGO AND SURROUNDING AREAS OF EASTERN TIOGA COUNTY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED         
  TO...TIOGA TERRACE...TIOGA CENTER...NEWARK VALLEY
  ...LOUNSBERRY AND APALACHIN. FLOODING OF SMALL STREAMS IS LIKELY   
  IN AND AROUND THESE LOCATIONS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4222 7612 4201 7612 4201 7639 4223 7631

$$
NICOSIA
1 follow-up statement
000 
WGUS71 KBGM 290031
FFSBGM
NYC107-290200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
730 PM EST MON MAR 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM EST FOR EASTERN TIOGA
COUNTY...

AT 725 PM EST...TIOGA COUNTY OFFICIALS REPORTED THAT ROUTE 96 NEAR 
OWEGO REMAINED CLOSED DUE TO FLOODING OF THE OWEGO CREEK. IN 
ADDITION...HALSEY VALLEY ROAD BETWEEN STRAIGHT CORNER ROAD AND 
COOKS ROAD IN THE TIOGA CENTER AREA WAS CLOSED DUE TO FLOODING. NEAR 
BERKSHIRE...PARSONS HILL ROAD BETWEEN WILSON CREEK ROAD AND WALKER 
FARM WAS ALSO CLOSED DUE TO FLOODING. THERE WAS ALSO A MUDSLIDE 
REPORTED ON THORN HOLLOW ROAD. 

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS MOVED OFF TO 
THE SOUTH AND EAST OF TIOGA COUNTY. EXPECT PERIODS OF LIGHT RAIN TO 
CONTINUE FOR THE REST OF THIS EVENING IN THE WARNING AREA. RUNOFF 
FROM RAINFALL EARLIER TODAY WAS COMBINING WITH SNOWMELT TO CAUSE THE 
FLOODING IN TIOGA COUNTY. 

TEMPERATURES ARE EXPECTED TO REMAIN CLOSE TO 40 DEGREES THROUGH 
MIDNIGHT WHICH WILL CONTINUE THE SNOWMELT. THEREFORE EVEN AS THE 
RAIN SUBSIDES...STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH AND 
FLOOD IN PORTIONS OF EASTERN TIOGA COUNTY UNTIL AT LEAST 9 PM EST. 

IF YOU ARE TRAVELING INTO THE WARNING AREA THIS EVENING...BE 
ESPECIALLY CAUTIOUS AND WATCH OUT FOR FLOODED ROADWAYS AND DEBRIS. 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$
NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:48 PM EST, 22 minutes earlier.

Area forecast discussion, Mar 28, 2:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT - WEDNESDAY)...
TONIGHT...CLOSED 500 MB LOW TO TRACK E OFF MID MID ATLANTIC
COAST...WITH SFC LOW TRACK JUST TO THE N...WITH WEAK SECONDARY
DEVELOPMENT OFF NEW ENGLAND COAST.  GFS/ETA BOTH SUGGEST THAT BULK
OF PRECIP WILL FALL EAST OF I-81 OVERNIGHT...WITH THE ETA PUSHING
HEAVIEST PRECIP ALMOST OUT OF CWA.  RADAR TRENDS SHOW A SLIGHT PUSH
TO THE EAST ATTM...BUT ALSO SHOW HEAVY PRECIP CONTIUING TO DEVELOP
OVER S CNTRL PA ON NOSE OF DRY SLOT.  MID-LVL DEFORMATION/FG
FORECASTS SUPPORT ANOTHER SHOT OF HEAVY RAIN THIS AFT INTO TONIGHT
ACROSS ERN ZONES...WHICH MATCHES UP WITH CURRENT RADAR/SAT OBS.
THEREFORE...PLAN ON DROPPING THE FFA FOR FAR NWRN ZONES.  EXPECTING
RAIN TO CONTINUE THRU THE NIGHT... TAPERING OFF TO SHRA AND ENDING
IN THE WEST...AND TAPER TO SHRA BY DAYBREAK IN THE EAST.

TUESDAY...WEAK RIDGING AND DRYING ALOFT SHOULD COMBINE TO MIX OUT
SOME OF THE LL MOSITURE DURING THE AFTERNOON.  WILL ALSO LINGER CHC
POPS IN FAR ERN ZONES FOR A FEW HOURS IN THE MORNING.

TUE NIGHT...BUFKIT ETA PROFILES STILL INDICATING DRY AIR ABOVE LL
MOISTURE...ALTHOUGH THERE COULD BE SOME LOW CLOUDS...THINKING THAT
PATCHY FOG IS A BETTER BET AS RIDGE AXIS MOVES OVERHEAD.

WED...RIDGING SLIDES TO THE EAST...AND FLOW TURNS MORE
SOUTHERLY...AS SOME MID-UPPER LVL WAA BEGINS.  EXPECT AN INCREASE IN
CI...WITH THE POSSIBILITY OF A MID LVL DECK BY DAYS END.  -CEMPA

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD.  -JVA

&&

.AVIATION(28/18Z - 29/18Z)...
IFR/LIFR CONDITIONS DUE TO RAIN/FOG WILL CONTINUE UNTIL 06Z-10Z,
WHEN WINDS SHIFT TO THE NORTH AND CONDITIONS IMPROVE TO MVFR.  -JVA

&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING IS ANTICIPATED ON THE NORTH BRANCH OF THE
SUSQUEHANNA RIVER FROM WAVERLY NORTH AND EAST. 1-2 INCHES OF RAIN
HAS FALLEN IN THIS AREA SINCE LAST NIGHT WITH MOST OF THE RAINFALL
OCCURRING BETWEEN 12Z AND 18Z. 1/2 TO 3/4 BANKFUL IS ANTICIPATED ON
THE CHEMUNG...UPPER DELAWARE AND ALONG THE CREEKS OF THE FINGER
LAKES AS BETWEEN 1/2 AND 3/4 INCHES OF RAIN HAS FALLEN. THE NEXT
BATCH OF RAIN WAS LIFTING NORTH THRU EASTERN PA W/ ANTHR 3/4 INCH TO
ONE INCH OF RAIN EXPECTED IN NE PA AND THE CATSKILLS. SNOWMELT IS
PRESUMABLY SLOW GIVEN THE TEMPERATURES IN THE 30S. SMALL STREAMS
REMAIN AT RISK FOR FLOODING MAINLY FROM SYR-ELM AND IPT AND POINTS
EAST AND SOUTH.  -NICOSIA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE 5 PM NYZ009-036-037-044>066-
      055>057-062.
.PA...FLOOD WATCH THROUGH TUE 5 PM ALL NE PA.

&&
Hazardous weather outlook, Mar 28, 3:46 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EST MON MAR 28 2005

NYZ046-057-062-PAZ040-048-072-290845-
DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA-
SULLIVAN NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE
BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN
UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32
DEGREES ENDING THE FREEZING RAIN THREAT.

RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-290845-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:09 PM ESTFlash Flood WarningBGMOtsego6 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.